Alert archive / Maryland / Flash Flood Warnings in 2005

Flash Flood Warning 27, NWS Baltimore/Washington

June 9, 2005Howard County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jun 9, 2005, 6:19 PM EDT for Howard County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2005, 6:19 PM EDT (22:19 UTC)
Expired
Jun 9, 2005, 9:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Howard County, MD

The radar

The Sterling radar (KLWX), 57 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:10 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 9, 3:10 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT THU JUN 9 2005

.SHORT TERM (TONIGHT AND FRIDAY)...

SURFACE ANALYSIS FROM 15Z SHOWED HIGH PRESSURE OFF THE MID ATLANTIC
COAST...EXTENDING THROUGH THE SOUTHEAST UNITED STATES. AREA
OBSERVATIONS SHOW TEMPERATURES IN THE MID 80S AND DEW POINTS IN THE
70S...AND REGIONAL RADAR SHOWS SCATTERED CONVECTION MOVING INTO THE
AREA FROM THE SOUTHWEST.

ALTHOUGH THERE IS LITTLE IN THE WAY OF FORCING TO THIS
ACTIVITY...THERE IS MOISTURE AND INSTABILITY IN THE AREA. THE 12Z
KIAD RAOB SHOWED PW OF 1.63...LIFTED INDEX OF -5.1...AND A CAPE OF
NEARLY 2500 J/KG. THIS ACTIVITY IS EXPECTED TO CONTINUE INTO
TONIGHT...SO WILL CARRY OVER SCATTERED SHOWERS AND THUNDERSTORMS
ACCORDINGLY IN THE FORECAST. THIS WILL AGAIN HELP FOR PATCHY FOG
LATE TONIGHT AND EARLY TOMORROW MORNING.

TOMORROW LOOKS LIKE A SIMILAR SITUATION. EXPECT ISOLATED CONVECTION
TO BEGIN DURING THE MID TO LATE MORNING HOURS...INCREASING IN
COVERAGE AND INTENSITY BY THE AFTERNOON. WITH WEAK STEERING WINDS
AND ABUNDANT MOISTURE...LOCAL FLASH FLOODING IS STILL SOMETHING TO
WATCH...ALTHOUGH FLASH FLOOD GUIDANCE IS STILL HIGH.

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS. PATCHY FOG WILL DEVELOP LATE TONIGHT AND EARLY TOMORROW
MORNING...WITH CEILINGS AND VISIBILITIES REDUCED TO IFR CONDITIONS
THROUGH 09Z. SHOWERS AND THUNDERSTORMS TOMORROW WILL INCREASE IN
COVERAGE THROUGH TOMORROW AFTERNOON.

&&

.MARINE...

SOUTH WINDS WILL RANGE FROM 8 TO 12 KT WITH GUSTS INTO THE MID TEENS
TODAY AND THEN DROP BELOW 10 KT TONIGHT. NO SMALL CRAFT ADVISORIES
ANTICIPATED.

&&

.LONG TERM...

BERMUDA HIGH AND ACCOMPANYING UPPER RIDGE OVER THE EASTERN STATES
WILL KEEP THE WARMTH AND HUMIDITY THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK. UPPER RIDGE ACTUALLY RETROGRADES AND STRENGTHENS OVER THE
WEEKEND...PUSHING THE CHANNEL OF HIGH THETA E AIR AND SCATTERED TSRA
FURTHER WEST. THAT WILL KEEP US MAINLY DOWN TO SLIGHT CHC AND
ISOLATED ACTIVITY SAT AND SUN...MAINLY DIURNAL CONVECTION OVER THE
MTNS. EARLY NEXT WEEK...LATE SUN THRU MON WILL DEPEND A BIT ON THE
LEFTOVER MOISTURE FROM TROPICAL STORM ALLISON...WELCOME TO HURRICANE
SEASON. AT THE MOMENT THAT LOOKS LIKE IT WILL STAY MAINLY WEST OF
THE AREA...BUT THAT REMAINS TO BE SEEN THIS FAR OUT. IT WILL BE
ENOUGH TO BRING BACK A CHANCE OF SHOWERS AND TSRA FOR MON.

ALSO NEXT WEEK IS CURRENTLY FORECAST TO TRANSITION FROM EAST COAST
RIDGE TO TROF BY LATE WEEK. THE BACK DOOR FRONT IS CURRENTLY
FORECAST SLIDE BY TUE AND WED AND BRING SOME COOLER WEATHER DOWN.
ALSO CHC OF SHOWERS BOTH DAYS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

SHORT TERM...ALLEN
LONG TERM...STRONG
AVIATION...ALLEN
MARINE...ALLEN
Hazardous weather outlook, Jun 9, 4:50 AM EDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
450 AM EDT THU JUN 9 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
450 AM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND STORMS ARE EXPECTED MAINLY THIS AFTERNOON. DUE
TO HIGH MOISTURE CONTENT IN THE AIRMASS AND UNIFORM SOUTHERLY WINDS
THROUGH THE ATMOSPHERE...STORMS COULD MOVE OVER THE SAME LOCATIONS
REPEATEDLY CAUSING LOCALLY HEAVY RAINFALL AND FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

JB

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:50 PM EDTSevere Thunderstorm WarningLWXGrant23 min

Nearby

Flash Flood Warnings in Maryland, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.